Archive

Volume 4 Issue 1

Volume 3 Issue 3

Volume 3 Issue 2

Volume 3 Issue 1

Volume 2 Issue 3

Volume 2 Issue 2

Volume 2 Issue 1

Volume 1 Issue 1

Recent Articles

2020-01-20 Case Report

Granulomatosis with polyangiitis (GPA) in a 76-year old woman presenting with pulmonary nodule and accelerating acute kidney injury

Abstract

Granulomatosis with polyangiitis (GPA), a form of ANCA-associated vasculitis (AAV), is a rare disease with an often-occult presentation. It is more common in 4th and 5th decades of life but can be seen in all ages.

This case report details a 76-year-old female presenting with abdominal pain, generalized weakness, and malaise, who was found to have pulmonary nodules on chest imaging. Biopsy of the lung nodule showed organizing pneumonia. Initially, antibiotics were used to treat the patient. However, she developed acute renal failure a few days after presentation and found to have positive serum C-ANCA as well as elevated ANCA-PR3 serologies. A subsequent kidney biopsy demonstrated pauci-immune necrotizing and crescentic glomerulonephritis that was consistent with GPA and the patient was started immediately on combination immunosuppressive therapy, plasmapheresis, and hemodialysis.

GPA’s clinical and radiological presentation can mimic other common conditions such as pneumonia, malignancy, bacterial sinusitis, pulmonary tuberculosis, sarcoidosis, and urinary tract infection. Because of this, a high level of suspicion is required for early diagnosis and treatment to alter the high mortality rate in this disease entity. All forms of ANCA-associated vasculitis (AAV) should be in the differential diagnosis for all patients presenting with multiorgan system involvement particularly in individuals with pulmonary and renal manifesations.

Abstract Read Full Article HTML DOI: 10.29328/journal.jcn.1001048 Cite this Article

2020-02-04 Case Report

Bevacizumab-associated glomerular microangiopathy that occurred after postoperative-chemotherapy for ovarian cancer

Summary

Bevacizumab is a monoclonal antibody against vascular endothelial growth factor (VEGF) that is used to treat patients with various cancers. However, it is known to be associated with adverse events such as hypertension and proteinuria, the latter of which can be severe in some cases. The histology of bevacizumab-induced nephropathy is known as thrombotic microangiopathy (TMA) or ‘minimal change nephrotic syndrome’. Recently, however, the terms ‘bevacizumab-associated glomerular microangiopathy’ and ‘anti-VEGF therapy-induced glomerular microangiopathy’ have been proposed because the pathological features of this entity differ from those of TMA.

We present a 68-year-old woman who was administered postoperative chemotherapy (carboplatin, paclitaxel, and bevacizumab) for stage IV ovarian cancer. Proteinuria and hypertension appeared 3 months after the start of chemotherapy; the proteinuria persisted after the 6th course although the hypertension improved. After recurrence that manifested as peritoneal dissemination and left inguinal lymph node metastasis, gemcitabine and carboplatin were administered; however, she was diagnosed with nephrotic syndrome after 8 courses. Renal biopsy showed the accumulation of periodic acid-Schiff (PAS) -positive substances in the capillary walls and para-mesangial areas. Double contouring of basement membranes was also observed. Immunofluorescence microscopy revealed positive staining for IgG, IgA, IgM, C3, C4, and C1q. Initially, immunosuppressive therapy was administered for what was thought to be immune complex-mediated glomerulopathy, but was ineffective. Further examination by electron microscopy and immunostaining led to a diagnosis of bevacizumab-associated glomerular microangiopathy. Our findings offer further validation of the existence of this type of adverse event.

Read Full Article PDF